What is the mortality and morbidity associated with MDMA toxicity?

Updated: Dec 20, 2017
  • Author: In-Hei Hahn, MD, FACEP, FACMT; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Answer

MDMA toxicity has been associated with the following:

  • Seizures
  • Hyperthermia
  • Coagulopathies
  • Arrhythmias
  • Heart failure
  • Stroke
  • Renal failure
  • Liver failure

Most MDMA-related fatalities have been attributed to symptoms of heat stroke and hyperthermia. Many of these patients exhibited features of the serotonin syndrome. Hyperthermia results from the catecholamine surge caused by MDMA and is exacerbated in the setting of raves. Increased body temperatures with vigorous dancing in crowded hot clubs can cause dehydration, DIC, rhabdomyolysis, and acute renal failure. MDMA users are informed at raves to stay adequately hydrated and take cooling measures as needed.

Studies in rats have shown that high ambient temperatures enhance MDMA-induced locomotor activity, suggesting that the high temperatures seen at raves may serve as an incentive to users to prolong and enhance their "high." [23] This, in turn, puts them at higher risk for hyperthermia and the serotonin syndrome.

Another major cause of morbidity and mortality is abnormal fluid balance, electrolyte balance, or both. MDMA stimulates vasopressin release, resulting in SIADH. This, in conjunction with too much water intake during profuse sweating and salt loss (eg, during raves), can lead to severe hyponatremia with subsequent cerebral edema and seizures.

Although uncommon, several cardiovascular toxicities have been documented, ranging from arrhythmias to heart failure. Surprisingly, MDMA-induced myocardial infarction is rarely reported. [24] Despite the low frequency of cardiovascular-related deaths from MDMA, it must be emphasized that any amphetamine has the potential to induce fatal arrhythmias. This is especially true in patients with underlying cardiac/pulmonary disease and in those who co-ingest other drugs/stimulants.

Intracerebral hemorrhage has also been reported but is uncommon. Patients with underlying conditions such as arteriovenous malformations and cerebral angiomas have an increased risk. Elderly patients and those with a history of hypertension also have an increased risk of intracerebral hemorrhage following MDMA use.

Hepatitis and liver failure have been reported, although whether MDMA has a direct toxic effect to the liver is unclear. Interestingly, a subset of the population may be at risk for liver toxicity. These patients are missing a liver enzyme called CYP2D6, which is necessary to metabolize MDMA. It is deficient or totally absent in 5-10% of whites and African Americans and in 1-2% of Asians.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!